En español | This summer, while you're having fun in the sun, keep in mind that three conditions linked to sun exposure — drug-induced sun sensitivity, sun allergy, and sun-induced eczema — can seriously damage older skin.
Drug-induced sun sensitivity, also known as phototoxicity, most often occurs when the sun's ultraviolet (UV) rays interact with a medication you're taking and cause an almost immediate reaction on your skin. (See table below for a list of medications likely to cause skin reactions.)
A sun allergy, often called a photoallergy, comes on more slowly but can also be dangerous. This type of sun sensitivity usually happens when UV rays convert a chemical, such as a fragrance on your skin, into a substance that your immune system decides to attack.The result is an itchy, red rash that can take several days to go away.
Finally, sun-induced eczema occurs when your entire immune system goes haywire, causing itchy, red skin or, in severe cases, blisters. Dermatologists think long-term, intense sun exposure may alter our skin in such a way that our immune system no longer recognizes it as our own. The condition tends to be more common in older men with a history of working outdoors, though it has also been seen in women who love to sunbathe.
Medications to Watch
The sun can irritate your skin if you're taking or using the following:
||ibuprofen, naproxen, ketoprofen, celecoxib, piroxicam
|Antibiotics||tetracyclines, fluoroquinolones (ciprofloxacin, ofloxacin), sulfonamides|
|Statins||atorvastatin, fluvastatin, lovastatin, pravastatin, simvastatin|
|Hypoglycemics||sulfonylureas (glipizide, glyburide)|
|Sunscreens||para-aminobenzoic acid (PABA), cinnamates, benzophenones, salicylates|
|Fragrances||musk ambrette, 6-methylcoumarin, sandalwood